Georgia, 2009

Lightning Strike in Georgia, July 26, 2009

July 26, 2009 · NWS FFC · 1 event in 1 county or zone

S. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$450,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The summer of northwest flow aloft continued with a strong subtropical ridge across the southwestern U.S. and a deep upper trough in the northeastern U.S. A cold front was approaching north Georgia from the Tennessee valley. Isolated thunderstorms developed across north Georgia during the afternoon and evening producing frequent cloud-to-ground lightning. None of the storms were observed to have become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 26, 5:10 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 26, 5:10 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
610 PM EDT SUN JUL 26 2009

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
MODELS INCONSISTENT WITH THE HANDLING OF THE BROAD UPPER TROF AND A
POTENTIAL CONVECTIVE VORT MAX IN THAT TROUGH CAUSING THE GFS TO HAVE
CONVECTIVE FEEDBACK PROBLEMS. THIS MAKES THE FORECAST HIGHLY
UNCERTAIN TONIGHT AND MONDAY.

MODELS INDICATING MORE MOISTURE MOVING OVER THE AREA AND THIS
APPEARS REASONABLE. SLOW MOVING COLD FRONT ACROSS THE OH TO LOWER MS
VALLEYS NOT LIKELY TO GET TO GA AS THE FRONT WILL HAVE LITTLE PUSH
TO GET THAT FAR S. NAM INDICATING A SHORT WAVE MOVES ACROSS THE AREA
TONIGHT AND MONDAY AS WELL AS THE OVERDONE GFS. WILL CONTINUE THE
CALL FOR SCATTERED SHOWERS/THUNDERSTORMS MOST LIKELY OVER THE N AND
W PORTIONS OF THE CWA TONIGHT. AFTERNOON HEATING WILL GIVE POTENTIAL
FOR A FLARE UP OF SHOWERS AND STORMS ON MONDAY WITH SIMILAR
POTENTIAL ON TUESDAY WITH A SHORT WAVE APPROACHING LATER IN THE DAY.

TEMPERATURES NEAR NORMAL THROUGH TUESDAY.

OVERALL CONFIDENCE IS LOW.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
LITTLE CHANGE EXPECTED THIS PERIOD AS MOIST SOUTHERLY LOW LEVEL FLOW
WILL CONTINUE ALONG WITH WSW UPPER FLOW. THIS SHOULD CONTINUE A
PATTERN OF SUMMER-LIKE SHOWERS AND THUNDERSTORMS MOSTLY IN THE
AFTERNOONS AND EVENINGS ACROSS THE FORECAST AREA. THE BERMUDA HIGH
BUILDS OVER FL DURING THE WEEK AND THEN INTO S GA LATE IN THE WEEK
AND OVER THE WEEKEND. THIS COULD PUSH THE BEST MOISTURE OVER N GA.

&&
.AVIATION...
LINGERING CONVECTION WILL PERSIST INTO THE EVENING ALONG THE SFC
TROF AXIS EXTENDING DOWN THE PIEDMONT.  VISIBLE IMAGERY SHOWS WEAK
VORT MAX ROTATING ACROSS NRN AL WHICH WILL ENHANCE LIFT DURING THE
EVENING.  NAM KEEPS CONVECTION BUBBLING THROUGH 06Z...ALBEIT
WEAK...AND GIVEN THE FORCING EVIDENT...WILL LIKELY CONTINUE AT LEAST
VCSH UP TO ABOUT 04Z FOR THE METRO AIRPORTS.  MAY PULL THE MENTION
OF LOW STRATUS FROM THE ATL TAF BUT IF PRECIP PERSISTS IN THE
AREA...MAY NEED TO RETAIN IT AND LOWER VSBYS TO 4-6NM RANGE
IN BR FOR THE PRE-SUNRISE PERIOD.  WINDS WILL STAY OUT OF THE WEST
FOR THE DURATION.  MONDAY LOOKS TO BE A REPEAT PERFORMANCE...AS THE
SFC TROF...MOISTURE AND UPPER-LEVEL TROF ALL PERSIST.

&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  91  70  91  70 /  40  40  30  30  50
ATLANTA         71  87  71  88  71 /  50  30  20  50  50
BLAIRSVILLE     67  82  68  84  70 /  50  40  20  30  50
CARTERSVILLE    67  90  68  89  68 /  50  30  20  40  50
COLUMBUS        73  89  71  89  72 /  50  40  20  60  50
GAINESVILLE     70  85  71  88  70 /  50  50  30  40  50
MACON           71  91  69  93  71 /  30  40  20  50  40
ROME            68  90  69  89  68 /  50  30  20  40  50
PEACHTREE CITY  68  87  67  88  69 /  50  30  20  50  50
VIDALIA         73  91  71  91  72 /  20  40  30  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BDL/LPR
Hazardous weather outlook, Jul 26, 12:32 PM EST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
132 PM EDT SUN JUL 26 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271745-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
132 PM EDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW THUNDERSTORMS ARE POSSIBLE OVER NORTH AND CENTRAL GEORGIA
THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK COLD FRONT LOCATED IN THE OHIO VALLEY WILL DRIFT SLOWLY
SOUTHWARD INTO TENNESSEE LATER THIS AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE FREQUENT CLOUD TO GROUND
LIGHTNING ALONG WITH LOCALLY HEAVY RAIN. THE MOST LIKELY TIME FOR
THUNDERSTORMS WILL BE BETWEEN 2 PM AND MIDNIGHT.

.DISCUSSION...
A BROAD UPPER TROUGH WILL PERSIST ACROSS THE GREAT LAKES. A SERIES
OF SHORT WAVES WILL ROUND THE BASE OF THE TROUGH THROUGH THE
SOUTHERN STATES. THESE DISTURBANCES SHOULD PUSH A WEAK FRONT INTO
TENNESSEE THIS EVENING. LINGERING OUTFLOW BOUNDARIES FROM EARLY
MORNING STORMS OVER TENNESSEE...COMBINED WITH AFTERNOON HEATING
AND A MODERATELY UNSTABLE ATMOSPHERE...MAY HELP TRIGGER A FEW
THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND
EVENING. SOME OF THE THUNDERSTORMS MAY BECOME STRONG...PRODUCING
FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND VERY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE
PERIOD...MOST NUMEROUS DURING THE AFTERNOONS AND EVENINGS. A FEW
STRONG STORMS...ALONG WITH LOCALLY HEAVY RAIN...WILL BE POSSIBLE
DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 26, 2:26 PM EST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
326 PM EDT SUN JUL 26 2009

GAZ052-262000-
326 PM EDT SUN JUL 26 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN HEARD COUNTY
UNTIL 400 PM EDT...

AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FROLONA...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
HEARD COUNTY THROUGH 400 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE TEXAS...FROLONA...FRANKLIN...CENTRALHATCHEE...POWERS
CROSSROADS...PLANT WANSLEY AND CORINTH. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 26, 2:58 PM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
358 PM EDT SUN JUL 26 2009

GAZ042-052-262030-
358 PM EDT SUN JUL 26 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN HEARD AND
CARROLL COUNTIES UNTIL 430 PM EDT...

AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EPHESUS...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
HEARD AND CARROLL COUNTIES THROUGH 430 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE EPHESUS...ROOSTERVILLE...CENTRALHATCHEE
AND ROOPVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jul 26, 3:54 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
454 PM EDT SUN JUL 26 2009

GAZ020-262130-
454 PM EDT SUN JUL 26 2009

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN BARTOW COUNTY UNTIL
530 PM EDT...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EUHARLEE...MOVING NORTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
BARTOW COUNTY THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE STILESBORO...EUHARLEE...KINGSTON...CASSVILLE...
EMERSON...RED TOP MOUNTAIN STATE PARK...CARTERSVILLE AND WHITE. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

The radar

The Atlanta radar (KFFC), 84 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Gwinnett

When
July 26, 6:30 PM EST
Where
Gwinnett County, 0.56 mi W of Lawrenceville
Property damage
$450,000
Reported by
Newspaper
Coordinates
33.950, -83.990

The Gwinnett Daily Post reported that lightning struck a two-story home on Castle Royal Drive. The home sustained significant damage from the resulting fire. A family of five was displaced as a result of this lightning-related fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190766.